Alert archive / Iowa / Freeze Warnings in 2018
Freeze Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this freeze warning at Oct 11, 2018, 2:39 AM CDT for 7 counties in Minnesota; 7 counties in Wisconsin; 8 counties in Iowa. It took effect at Oct 12, 2018, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2018, 2:39 AM CDT (07:39 UTC)
- In effect from
- Oct 12, 2018, 1:00 AM CDT
- Expired
- Oct 12, 2018, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
All 22 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908 WWUS73 KARX 110739 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 239 AM CDT Thu Oct 11 2018 ...Freezing Temperatures Tonight... .Cold air settles across the region for the latter half of the week, and will result in freezing temperatures later tonight into early Friday morning. The anticipated freeze will likely bring an end to the growing season. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-111545- /O.NEW.KARX.FZ.W.0002.181012T0600Z-181012T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 239 AM CDT Thu Oct 11 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... The National Weather Service in La Crosse has issued a Freeze Warning, which is in effect from 1 AM to 9 AM CDT Friday. * TEMPERATURE...lows in the upper 20s to near freezing. * IMPACTS...Any cold sensitive plants will be damaged or killed if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
5 follow-up statements
080 WWUS73 KARX 111410 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 910 AM CDT Thu Oct 11 2018 ...Freezing Temperatures Tonight... .Cold air settles across the region for the latter half of the week, and will result in freezing temperatures later tonight into early Friday morning. The anticipated freeze will likely bring an end to the growing season. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-112300- /O.CON.KARX.FZ.W.0002.181012T0600Z-181012T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 910 AM CDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * TEMPERATURE...lows in the upper 20s to near freezing. * IMPACTS...Any cold sensitive plants will be damaged or killed if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Wetenkamp
805 WWUS73 KARX 112035 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 335 PM CDT Thu Oct 11 2018 ...Freezing Temperatures Tonight... .Cold air settles into the region tonight with low temperatures expected to drop into the upper 20s to around 30. This will likely damage most cold sensitive plants, ending the growing season for most areas. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-120900- /O.CON.KARX.FZ.W.0002.181012T0600Z-181012T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 335 PM CDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * TEMPERATURE...lows in the upper 20s to near freezing. * IMPACTS...Any cold sensitive plants will be damaged or killed if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
825 WWUS73 KARX 120041 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 741 PM CDT Thu Oct 11 2018 ...Freezing Temperatures Expected Tonight... .As cold air continues to move into the region tonight, temperatures will likely dip below the freezing mark in most areas. This will likely damage most cold sensitive plants. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-121100- /O.CON.KARX.FZ.W.0002.181012T0600Z-181012T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 741 PM CDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * TEMPERATURE...lows in the upper 20s to near freezing. * IMPACTS...Any cold sensitive plants will be damaged or killed if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill sensitive vegetation. && $$ Shea
294 WWUS73 KARX 120931 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 431 AM CDT Fri Oct 12 2018 ...Freezing Temperatures Expected This Morning... .Temperatures have fallen into the mid and upper 20s across much of southeast Minnesota and northeast Iowa. This will likely bring an end to the growing season there. Meanwhile, persistent clouds have kept temperatures in the lower and mid 30s. These areas will likely see some areas of frost this morning. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-121400- /O.CON.KARX.FZ.W.0002.000000T0000Z-181012T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 431 AM CDT Fri Oct 12 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...Lows in the mid and upper 20s in northeast Iowa and southeast Minnesota, and in the lower and mid 30s in southwest and west-central Wisconsin. * IMPACTS...Any cold sensitive plants will be damaged or killed if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill sensitive vegetation. && $$ Boyne
388 WWUS73 KARX 121342 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 842 AM CDT Fri Oct 12 2018 ...Freeze Hit Some Areas Overnight... .Temperatures dipped below freezing for several hours last night, mainly across parts of southeast Minnesota and northeast Iowa. Counties along the Mississippi and Wisconsin Rivers stayed a bit warmer and may have not had a killing freeze. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-121445- /O.EXP.KARX.FZ.W.0002.000000T0000Z-181012T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 842 AM CDT Fri Oct 12 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... A freeze occurred or is occurring in southeast Minnesota and northeast Iowa this morning. The Freeze Warning will expire at 9AM as temperatures warm slightly today. Additional freeze warnings may still be needed for parts of the area depending on how temperatures pan out over the next few days. $$ Shea
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Oct 10, 11:33 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Oct 10, 11:33 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1133 PM CDT Wed Oct 10 2018 .SHORT TERM...(This evening through Thursday) Issued at 324 PM CDT Wed Oct 10 2018 Main forecast concerns in the short term are on strong westerly winds tonight into Thursday morning and much colder temperatures moving in. Low pressure will track from north-central Wisconsin into eastern Upper Michigan this evening. Much colder air moves into the region behind the low along with strong northwest winds. Look for winds to increase to 15 to 25 mph tonight with gusts to around 40 mph possible in open unsheltered areas. A few showers may linger across areas mainly north of Interstate 90 tonight and cannot rule out a few snow flakes mixing in over north-central Wisconsin late tonight. Look for temperatures to fall into the mid and upper 30s overnight. High pressure gradually builds into the region on Thursday into Thursday night with rather cold air settling in. Highs on Thursday will struggle to get out of the 30s at many locations and a persistent northwest winds will make it feel even colder. .LONG TERM...(Thursday night through Wednesday) Issued at 324 PM CDT Wed Oct 10 2018 Main forecast concerns in the long term are on continued colder temperatures. A widespread freeze is expected across the area Thursday night which will likely end the growing season. Look for low temperatures to fall into the upper 20s at most locations. A freeze warning will likely be needed. We could see slightly warmer temperatures return on Saturday ahead of the next cold front with highs edging into the lower 50s. Then, cold air returns for Sunday with 850 mb temperatures falling into the -6 to -10 C range. Highs on Sunday will once again only be in the upper 30s to lower 40s. A chilly night is in store for the region Sunday night with lows expected to drop back into the 20s at most locations. Aside from small precipitation chances on Saturday with the passage of a cold front, better chances for precipitation return Tuesday. The cool pattern will remain over the region through at least the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1133 PM CDT Wed Oct 10 2018 Large cold air advection stratus field is producing IFR to VFR conditions from north to south across the area, while main TAF sites remain mainly in the MVFR range. Should see fairly steady conditions through the overnight as strong west to northwest winds continue on back side of departing surface low. Still seeing some occasional light rain or drizzle, but impact is very spotty. Still some questions on how fast conditions might improve tomorrow but continued a slow, gradual lift to MVFR through the day, with eventual VFR as drier air from above mixes down. Unsure on how quickly clouds may scatter out so will have to be monitored for trends. && .HYDROLOGY... Issued at 324 PM CDT Wed Oct 10 2018 Flooding will continue on some area rivers. Look for elevated water levels to continue into this weekend. Be sure to monitor the latest river forecasts if you live near or have interests along area rivers. See the latest river/flood statements for details. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Wetenkamp LONG TERM...Wetenkamp AVIATION...Shea HYDROLOGY...Wetenkamp
Hazardous weather outlook, Oct 10, 11:02 AM CDT, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1102 AM CDT Wed Oct 10 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1102 AM CDT Wed Oct 10 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding continues on some rivers. See the latest flood statements for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated water levels and some flooding will continue through the weekend. Widespread freezing temperatures are expected Friday morning. .SPOTTER INFORMATION STATEMENT... Flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
Nearby
Freeze Warnings in Iowa, 2018Freeze Warnings in Minnesota, 2018Freeze Warnings in Wisconsin, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.